Can someone please help me understand what happens with potassium during DKA? I know it shifts during this process, but I don't understand what factors drive it in/out of the cell and how insulin contributes. Also, if the potassium is low and insulin is being given, and the CBG's are nearing normal, what happens to potassium at that point? Hope this makes sense. Thank you.
Feb 23, '10
In DKA, the patient has hyperglycemia but there are pH changes that are happening as well. To treat the underlying cause, you are going to hang an insulin drip. As insulin transports glucose into the cells, it also carries in potassium (this is one method to treat hyperkalemia). Therefore, as you have a decrease in serum glucose, you also have a drop in extracellular potassium, which can cause life-threatening dysrhythmias from the hypokalemia. Before initiating insulin therapy, you should check the BMP and SBAR for some K supplementation.